Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 19, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2009, 2:29 PM PDT for Inyo County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2009, 2:29 PM PDT (21:29 UTC)
- Expired
- Jul 25, 2009, 4:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Las Vegas radar (KESX), 100 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 9.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3272 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 252129 FFWVEF CAC027-252330- /O.NEW.KVEF.FF.W.0019.090725T2129Z-090725T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 229 PM PDT SAT JUL 25 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA... * UNTIL 430 PM PDT * AT 225 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM BETWEEN SHOSHONE AND THE NEVADA STATE BORDER. ROADS AFFECTED ARE THE OLD SPANISH TRAIL HIGHWAY BETWEEN TECOPA AND HIGHWAY 160 IN NEVADA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN. && LAT...LON 3612 11607 3590 11577 3580 11578 3580 11611 $$ JS
1 follow-up statement
300 WGUS75 KVEF 252246 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 346 PM PDT SAT JUL 25 2009 CAC027-252330- /O.CON.KVEF.FF.W.0019.000000T0000Z-090725T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 346 PM PDT SAT JUL 25 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR EXTREME SOUTHEASTERN INYO COUNTY... AT 338 PM PDT...THE THUNDERSTORM THAT PRODUCED HEAVY RAIN EAST OF SHOSHONE HAS WEAKENED BUT DOPPLER RADAR INDICATES THAT MODERATE RAIN CONTINUES IN THE AREA. RUNOFF FROM THE HEAVY RAIN WILL CONTINUE TO AFFECT WASHES AND LOW LYING AREAS THROUGH 430 PM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED WATER LEVELS IN NORMALLY DRY WASHES...SMALL STREAMS AND SECONDARY ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. REMEMBER TO TURN AROUND...DONT DROWN. && LAT...LON 3612 11607 3590 11577 3580 11578 3580 11611 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 10:24 AM PDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 25, 10:24 AM PDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1024 AM PDT SAT JUL 25 2009 .SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN OVER THE EASTERN PORTION OF THE MOJAVE DESERT AND NORTHWEST ARIZONA TODAY AND SUNDAY BEFORE A GRADUAL DRYING TREND TAKES PLACE INTO THE MIDDLE OF NEXT WEEK. TEMPERATURES TO MAIN BELOW NORMAL TODAY AND THEN WARM TO ABOVE NORMAL READINGS BY MONDAY. && .UPDATE...MORNING ANALYSIS INDICATES THAT MOISTURE REMAINS VERY PLENTIFUL ACROSS THE EASTERN HALF OF OUR AREA. PRECIPITABLE WATER VALUES RUNNING BETWEEN 1.3 AND 1.6 INCHES WITH SFC DWPTS IN THE LOW 60S FROM VEGAS SOUTH DOWN THE COLORADO RIVER. DRIER IN THE FAR WEST WITH 12Z EDWARDS SOUNDING SHOWING 0.78 INCHES OF PRECIPITABLE WATER WHILE BISHOP SFC DWPT IN THE LOWER 40S. DISTURBANCE THAT WAS OVER THE LOWER COLORADO RIVER 24 HOURS AGO WAS INITIALIZED OVER SOUTHWEST UTAH AND IS PROGGED TO MOVE FURTHER INTO SOUTHWEST UTAH. WITH THIS FEATURE OUT OF OUR AREA LIMITING FACTORS TODAY WILL BE THE LACK OF ANY DISTURBANCE AND MID/HIGH DEBRIS CLOUDS STREAMING OVERHEAD FROM COMPLEX OF STORMS OVER SONORA MEXICO LAST NIGHT. THEREFORE... FOCUS TODAY WILL BE OVER THE HIGHER TERRAIN WITH HEAVY RAIN THE THREAT. WITH LESS DEBRIS CLOUDS OVER NORTHERN ARIZONA CONVECTIVE INHIBITION HAS ERODED OVER NORTHWEST ARIZONA WITH LATEST VISIBLE IMAGERY SHOWING CUMULUS BUILDING OVER THE HIGHER TERRAIN. DEVELOPMENT STILL CAPPED SOMEWHAT OVER SRN NV AND ERN CA. NO FLASH FLOOD WATCH WILL BE ISSUED BUT AGAIN ISOLATED AREAS OF HEAVY RAIN LIKELY OVER HIGHER TERRAIN. CONVECTIVE DESK WILL BE MONITORING THE SITUATION. NO UPDATE WILL BE ISSUED. && .PREV DISCUSSION...250 AM PDT SAT JUL 25...RIDGE CENTER HAS SHIFTED FROM THE FOUR CORNERS AREA TO MORE OVER NEW MEXICO AS OF 09Z SATURDAY. THIS HAS BROUGHT THE FLOW ACROSS MOST OF THE CWA TO MORE SOUTHERLY WHICH IS BEGINNING TO DRY THE WESTERN PORTIONS OUT SLIGHTLY. HOWEVER...VERY MOIST CONDITIONS TO REMAIN OVER THE EASTERN SECTIONS AS PW VALUES REMAIN OVER AN INCH. AT THE SAME TIME...LITTLE CHANGE TO THE LI VALUES FOR THIS AFTERNOON WITH FORECAST VALUES BETWEEN ZERO AND MINUS 3...INCREASED CAPE AND THETA E ALL POINT TO SCATTERED THUNDERSTORMS ONCE AGAIN. HOWEVER MISSING INGREDIENT IS THAT A STRONG FOCUSING MECHANISM IS NOT SEEN AT THIS TIME AND DEBRIS CLOUDS WILL CONTINUE TO HAMPER DAYTIME HEATING. WITH THIS SAID...EXPECT ISOLATED HEAVY RAINFALL AND POSSIBLE LOCALIZED WATER PROBLEMS BUT DO NOT EXPECT A WIDESPREAD FLASH FLOOD POTENTIAL FOR TODAY. BY SUNDAY...RIDGE CENTER BECOMES MORE ORIENTED NORTHWEST/SOUTHEAST FROM CENTRAL CALIFORNIA TO NORTHERN MEXICO AS TROUGH OVER THE PACNW BEGINS TO DROP SOUTHEAST. THIS TO DRY THE CWA OUT FURTHER WITH ADDITION DRYING INTO MONDAY AS TROUGH SLIDES INTO THE CENTRAL ROCKIES AND FLOW ALOFT BECOMES MORE WESTERLY. WILL CONTINUE THE CURRENT TREND OF DECREASING THUNDERSTORMS ON SUNDAY AND THEN INTO MONDAY WITH THUNDERSTORMS MAINLY OVER MOHAVE COUNTY AND ACROSS THE NORTHERN MOUNTAINS. TEMPERATURES WILL ONCE AGAIN BE BELOW NORMAL THIS AFTERNOON...BUT WITH DRYING INTO NEXT WEEK...LOOK FOR TEMPERATURES TO WARM TO ABOVE NORMAL BY MONDAY. .LONG TERM...HIGH PRESSURE WILL CENTER SOUTH OF THE FORECAST AREA NEXT WEEK AS AN ANOMALOUSLY DEEP LOW PRESSURE SYSTEM IMPACTS THE NORTHEAST. THIS WILL KEEP THE FORECAST AREA UNDER WESTERLY FLOW ALOFT...WHICH SHOULD RESULT IN A DECREASING TREND IN THUNDERSTORM COVERAGE THROUGH THE END OF THE WEEK. HAVE KEPT POPS HIGHER ON TUESDAY AS MODELS CONTINUE TO SHOW A DISTURBANCE QUICKLY PASSING OVER THE AREA. TEMPERATURES SHOULD REMAIN ABOVE NORMAL VALUES OVERALL...WITH LESS AFTERNOON THUNDERSTORMS AND CLOUD COVER. && .AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...IMPACTING ALL CORRIDORS. THERE IS A 40 PERCENT CHANCE OF THUNDERSTORMS AT THE TERMINAL...AS CLOUD COVER IS EXPECTED TO CLEAR ENOUGH FOR HEATING TO INITIATE STORMS OVER SURROUNDING HIGHER TERRAIN. THE ATMOSPHERE REMAINS RATHER MOIST...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AGAIN TODAY...WITH LOWER CIGS AND REDUCED VSBY ASSOCIATED WITH POCKETS OF HEAVIER PRECIP. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT TSRA ARE EXPECTED ACROSS THE AREA TODAY WITH THE MAIN CONCERN BEING LOCALLY HEAVY RAINFALL REDUCING VSBY AND LOWERING CIGS...IN ADDITION TO TYPICAL GUSTY AND ERRATIC WINDS. AWAY FROM TSTMS...WINDS WILL FOLLOW DIURNAL TRENDS AND CLOUDS SHOULD MAINLY BE AOA 14K FEET. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && PIERCE/JENSEN/KENNEDY HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 25, 5:13 AM PDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 513 AM PDT SAT JUL 25 2009 AZZ001>003-036-CAZ524-526-527-NVZ015-016-020>022-260400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 513 AM PDT SAT JUL 25 2009 /513 AM MST SAT JUL 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOIST CONDITIONS REMAIN OVER THE AREA AND THIS COMBINED WITH DAYTIME HEATING AND AN UNSTABLE AIRMASS WILL CREATE SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. LOCAL HEAVY RAINFALL IS POSSIBLE WITH THESE THUNDERSTORMS AS WELL AS GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DRIER CONDITIONS ARE EXPECTED ON SUNDAY...BUT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE STILL EXPECTED OVER THE AREA. FURTHER DRYING IS THEN EXPECTED MONDAY THROUGH FRIDAY. HOWEVER ISOLATED THUNDERSTORMS WILL CONTINUE TO FORM IN THE AFTERNOON...MAINLY OVER THE MOUNTAINS THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>523-525-NVZ014-017>019-260400- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN- ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS- 513 AM PDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED MAINLY THIS AFTERNOON AND EVENING. BRIEF HEAVY RAINFALL AND GUSTY WINDS MAY BE SEEN FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE SEEN SUNDAY...BUT OVERALL A DRYING TRENDS WILL BE TAKING PLACE. BY MONDAY THUNDERSTORMS SHOULD BE CONFINED TO MAINLY THE SOUTHERN SIERRA WITH STORMS POSSIBLY FORMING OVER THE SIERRA THROUGH WEDNESDAY WHILE THE REMAINDER OF THE AREA SHOULD SEE MOSTLY SUNNY DAYTIME SKIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:44 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 46 min |
| Jul 25, 3:30 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.